A WOMAN has revealed how she had to quit her job and was bed bound for three MONTHS – after she became hooked on eczema steroid creams that left her red raw.
Account executive Samantha Saunders, 32, from Cape Town, South Africa, suffered mild eczema as a child and was prescribed topical steroid medicated cream at the age of 14 to help soothe her skin.
Account executive Samantha Saunders was left addicted to steroid cream which she took for her eczemaCredit: MDWfeatures/Samantha Saunders
However, Samantha’s skin became progressively worse and doctors prescribed her with stronger and stronger creams until she was smothering herself with the topical steroids multiple times a day to provide some relief from the intense itching.
Samantha found that the creams stopped working after a couple of years yet doctors still continued to provide more potent steroids.
She was warned that she would need to use the creams for the rest of her life to control her eczema.
By the time she turned 32, Samantha’s life was revolving around her skin and she replied on her steroid creams.
Samantha in 2015 before going through topical steroid withdrawalCredit: MDWfeatures/Samantha Saunders
Samantha was prescribed topical steroid medicated cream at the age of 14 to help soothe her skinCredit: MDWfeatures/Samantha Saunders
Samantha pictured before topical steroid withdrawal and duringCredit: MDWfeatures/Samantha Saunders
Samantha one month after she stopped taking cream to treat her eczemaCredit: MDWfeatures/Samantha Saunders
She said: “I would smother myself in the creams to try and get some relief and it would provide temporary comfort.
“My life revolved around my skin and I couldn’t live without my creams.”
Wondering if the medication was making her skin worse and struggling to cope with the regular flare-ups, Samantha decided to go cold turkey and stopped using the creams in July 2020.
Her body immediately came out in a rash and after researching it online, she realised she was suffering from topical steroid withdrawal (TSW) – a condition which causes burning, stinging and bright red skin for long-term users of topical steroids after they halt usage.
Samantha’s skin was extremely tender and painful after she stopped taking eczema creamCredit: MDWfeatures/Samantha Saunders
By the time she turned 32, Samantha’s life was revolving around her skin and she replied on her steroid creamsCredit: MDWfeatures/Samantha Saunders
She said: “I didn’t understand what was happening so I started doing my own research.
“I saw people online reporting the same symptoms and that’s when I came to the shocking realisation that my body was going through topical steroid withdrawal.”
Samantha followed the no moisture treatment method – a regime discovered by Dr Kenji Sato in Japan which advises drying out the skin to treat TSW so the skin can relearn how to moisturise itself.
To do this, she had to limit her showering to once a fortnight, water intake to one litre a day and used no moisturiser.
Samantha and husband Mike, who has been so supportive of her skin journeyCredit: MDWfeatures/Samantha Saunders
Samantha’s sin flared up almost immediately after she stopped taking steroid creamsCredit: MDWfeatures/Samantha Saunders
Samantha’s skin turned red and flaky, causing her severe pain as it burnt upCredit: MDWfeatures/Samantha Saunders
Samantha’s skin turned red and flaky, causing her severe pain as it burnt up.
In the first month without topical steroids, her face swelled dramatically and she suffered intense cold sweats, insomnia, fatigue and depression.
She was bedridden for three months and had to rely on her husband Mike, 34, and mother Jackie, 65, to care for her – even helping her go to the bathroom when she couldn’t walk due to inflammation on the legs.
She said: “The pain was insatiable and at one point, I couldn’t move my neck at all due to the pain of the inflammation and drying and oozing.
“Even looking in the mirror was a challenge. I didn’t look or feel anything like myself. My mental state spiralled to the point where I would just stare at the floor for hours in pain.
“I refused to see anyone and didn’t leave the house for months.”
Another side effect was swelling in the faceCredit: MDWfeatures/Samantha Saunders
Mike has cared for Samantha throughout her ordealCredit: MDWfeatures/Samantha Saunders
Samantha is finally seeing progress five months onCredit: MDWfeatures/Samantha Saunders
WHAT IS ECZEMA?
Eczema is a condition that causes the skin to become itchy, red, dry and cracked.
Atopic eczema (the most common form of the condition) is more common in children, often developing before their first birthday.
However, it may also develop for the first time in adults.
It’s usually a long-term condition, although it can improve significantly, or even clear completely, in some children as they get older.
The exact cause of eczema is not known.
Some people only have small patches of dry skin, but others may experience widespread red, inflamed skin all over the body.
It can affect any part of the body but it most often affects the hands, insides of the elbows, backs of the knees and the face and scalp in children.
There are many different treatments to help control eczema, including:
- self-care techniques, such as reducing scratching and avoiding triggers
- moisturising treatments used on a daily basis
- topical corticosteroids to reduce swelling, redness and itching during flare-ups
Samantha couldn’t recognise herself in the mirror when the skin on her face burnt and oozed, she had to quit her job to focus on her recovery.
After five months of withdrawal, Samantha’s symptoms are finally dwindling – though she is aware full recovery will take some time.
She said: “The past five months have been the most challenging period of my life, both physically and mentally.
“My skin has turned red and burnt, and is flaking and oozing. I’ve also suffered from facial swelling, nerve pain, insomnia, cold sweats and depression.”
Other sufferers report that it took up to five years before their skin had healed.
Samantha found that the creams stopped working after a couple of years yet doctors still continued to provide more potent steroidsCredit: MDWfeatures/Samantha Saunders
Samantha has suffered with eczema since childhoodCredit: MDWfeatures/Samantha Saunders
Now, Samantha is slowly emerging back out into the world after five months at home and has shared her story on social media to connect with other people suffering from TSW.
She hopes to serve as a cautionary tale of what can happen as a result of topical steroid use.
“I was very nervous as to how people would respond but putting my story out there and showing my vulnerability has been the most cathartic experience. I had an outpouring of love which helped tremendously,” she said.
“The amount of people suffering from TSW around the world is staggering. The community opened their hearts to me and it was very special to bond with people who are going through the same thing.
“I feel positive about my recovery and know that healing can and will happen. I’m slowly getting better and know that the process is lengthy but I’ll get there.”
The Insidexpress is now on Telegram and Google News. Join us on Telegram and Google News, and stay updated.